Missouri, 2002

Damaging Wind in Missouri, December 18, 2002

December 18, 2002 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 17, 12:30 PM CST, 12 hours 50 minutes earlier.

Area forecast discussion, Dec 17, 12:30 PM CST, 12 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CST TUE DEC 17 2002

WRM FNT LIES ACRS THE ERN OZARKS ATTM WITH FNT JUST N OF FAM-VIH
LN.  N OF FNT DEWPT CONTS TO PUSH THE TEMP UPWRD WITH FOG STILL
PERSISTING ACRS THE STL AREA.  FNT WILL CONT TO LIFT NWD TNGT WITH
CHALLENGING FCST AHD.  TIGHT GRAD FCST BY ETA TNGT WITH BNDRY LYR
WIND FCST 30-35 KTS ACRS THE ENTIRE AREA.

STRNG H3 JET OVR SRN CA THIS MRNG FCST TO MOVE INTO CNTRL OK BY 12Z
WED WITH THE NOSE UP TO STL AREA BY WED EVE AT 120 KTS.  AT 12Z WED,
ETA IS FCSTG BEST LI OVR NE CRNR OF MO UNDR UPR DVRGC BULLSEYE.  IN
RESPONSE MODEL FCSTS 850 JET OF 50-60 KTS ACRS THE ENTIRE CWA WITH
SGNFNT MSTR CNVGC INTO CNTRL/NE MO BY MIDN.  ETA TENDS TO OVRFCST
THE WIND, AND AT MIDN THE NGM AND GFS ARE RUNNING 10-20 KTS LWR AT
850.

IN THE EXTND PD, THE GFS AND UKMET FM THE 00Z RUN ARE ALMST
IDENTICAL AT H5 FOR FRI EVE WITH DEEP TROF FCST FM THE UPR MIDWEST
INTO THE SRN PLNS WITH RDG OVR THE GRT BASIN. THE ECMWF FM 16/12Z
FOR FRIS MRNG FCST VERY SMLR WITH 500 FEATURES.  MIDN UPDATE OF THE
GFS FCSTS DEEPR TROF OVR OK BY SAT EVE THAN 00Z RUN.

.STL...NONE
Hazardous weather outlook, Dec 17, 4:00 PM CST, 9 hours 20 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036
-041-042-047>052-059>065-072>075-084-085-099-182200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CST TUE DEC 17 2002

THIS OUTLOOK COVERS CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL
AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
ENTIRE AREA.  A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING LARGE
HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AND
WEDNESDAY NIGHT OVER THE ENTIRE REGION.  A FEW THUNDERSTORMS MAY BE
CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS.

WARM AND UNSTABLE AIR IS MOVING INTO THE AREA FROM THE SOUTH.  THIS
WARM AIR NEAR THE SURFACE COMBINED WITH STRONG UPPER LEVEL WINDS AND
COLD TEMPERATURES ALOFT WILL PROVIDE AN EVNIRONMENT CAPABLE OF
PRODUCING SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER
INFORMATION ABOUT POTENTIAL SEVERE WEATHER TONIGHT THROUGH WEDNESDAY
NIGHT.

CARNEY

In the hours before

Local storm report, Dec 17, 10:21 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1021 PM CST TUE DEC 17 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    1W JEFFERSON CITY         MO   0.88 INCH HAIL
12/17/02   COLE                           REPORTED BY COLE COUNTY
                                          SHERIFFS DEPARTMENT.

0930 PM    2W JEFFERSON CITY         MO   0.75 INCH HAIL
12/17/02   COLE                           REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, Dec 18, 12:30 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    FORISTELL                 MO   0.88 INCH HAIL
12/18/02   ST CHARLES
Local storm report, Dec 18, 12:53 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1253 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    12N CUBA                  MO   1.00 INCH HAIL
12/17/02   CRAWFORD                       HAIL COVERING GROUND.
                                          REPORTED BY PUBLIC.

The radar

The St Louis radar (KLSX), 35 km away, was scanning. The volume nearest the first event began at 07:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
December 18, 1:20 AM CST
Where
Franklin County, 4 mi N of Union
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -91.000

The Washington Police Department reported power lines down in Highway 47.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324999.